Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2002, 8:03 PM CDT for Kossuth County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2002, 8:03 PM CDT (01:03 UTC)
- Expired
- Jul 28, 2002, 8:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 179 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
171 WUUS53 KDMX 290103 SVRDSM IAC109-290130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 803 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOSSUTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 830 PM CDT * AT 801 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LAKOTA TO WHITTEMORE...OR FROM 48 MILES NORTHWEST OF MASON CITY TO 38 MILES EAST OF SPENCER...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ALGONA AROUND 815 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR NORTHWESTERN IOWA. LAT...LON 4350 9431 4302 9446 4302 9400 4349 9398 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 28, 2:55 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CDT SUN JUL 28 2002 MAIN FCST PROB IS WHAT TO DO WITH SVR WX. CUR THKG IS MOST ACVTY WL BE N OF IA THO NRN CNTYS MAY BE BRUSHED. OTR PROB IS WITH THE MSTR AXIS ALN THE MO BDR. WL CARRY ISOLD IN THE S THIS EVE, SCT N, THEN DECENT SHOT N AFT DARK AND NOTHING OVR THE S AND E UNTIL LATE. KEPT LKLY POPS IN THE NW AND DROPPED TO CHC ELSW. CDFNT NOW VRY SIG AND WL MAKE LTL CHNG IN TEMPS...ABT 3 TO 5 DEG. DPS WL DROP MON AND TUE HWVR. NXT FNT ON SKED LATE WED NGT INTO THU AND ATTM WL OPT TO LV RST OF FCST DRY. PERHAPS LATE SUN, BUT PROB IS LO. FCST BASED MSTLY ON GEM AND MRF ENS RUNS. .DSM...NONE MS JUL 02
In the hours before
Local storm report, Jul 28, 7:10 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 W WALLINGFORD IA .88 INCH HAIL
07/28/02 EMMETLocal storm report, Jul 28, 7:25 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM GRAETTINGER IA 1 INCH HAIL
07/28/02 PALOALTO REPORTED BY MEDIA.
KICD RADIO.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 41 min |
| Jul 28, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 29 min |
| Jul 28, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 47 min |
| Jul 28, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 38 min |
| Jul 28, 8:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 41 min |
| Jul 28, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 38 min |
| Jul 28, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| Jul 28, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 37 min |
| Jul 28, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 28 min |
| Jul 28, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.